Alert archive / North Carolina / Tornado Warnings in 2022

Tornado Warning 20, NWS Blacksburg, VA

May 26, 2022Wilkes County, North Carolina

NWS Blacksburg, VA issued this tornado warning at May 26, 2022, 5:50 PM EDT for Wilkes County, North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2022, 5:50 PM EDT (21:50 UTC)
Expired
May 26, 2022, 6:30 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:25 PM EDTTSTM WND DMG1 Ne Wilkesboro, NCVIA 911 CENTER - 17 TREES DOWN THROUGHOUT COUNTY BETWEEN 1825 AND 2045 EDT.
May 26, 6:25 PM EDTTSTM WND DMG5 W Windy Gap, NCTREE DOWN ALONG FISHING CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:45 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WFUS51 KRNK 262150
TORRNK
NCC193-262230-
/O.NEW.KRNK.TO.W.0020.220526T2150Z-220526T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
550 PM EDT Thu May 26 2022

The National Weather Service in BLACKSBURG has issued a

* Tornado Warning for...
  Southeastern Wilkes County in northwestern North Carolina...

* Until 630 PM EDT.
    
* At 549 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Taylorsville, moving northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  North Wilkesboro...
  Wilkesboro...
  Boomer...
  Cricket...
  Wilkesboro Reservoir...
  Buck...
  and Moravian Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This is a dangerous storm, capable of producing large hail driven by
severe winds! SEEK SHELTER NOW inside a sturdy structure and stay
away from windows! If you are caught outdoors, cover your head and
neck.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3602 8134 3605 8138 3622 8133 3607 8088
      3605 8089 3606 8098 3604 8104 3603 8106
      3604 8111 3603 8116 3604 8119 3603 8123
      3603 8127 3600 8130 3600 8133
TIME...MOT...LOC 2149Z 212DEG 21KT 3592 8128 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AMS
2 follow-up statements
589 
WWUS51 KRNK 262202
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
602 PM EDT Thu May 26 2022

NCC193-262230-
/O.CON.KRNK.TO.W.0020.000000T0000Z-220526T2230Z/
Wilkes NC-
602 PM EDT Thu May 26 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR 
SOUTHEASTERN WILKES COUNTY...
    
At 602 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Boomer, moving northeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Cricket...
Wilkesboro Reservoir...
Buck...
and Moravian Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3602 8134 3605 8138 3622 8133 3607 8088
      3605 8089 3606 8098 3604 8104 3603 8106
      3604 8111 3603 8116 3604 8119 3603 8123
      3603 8127 3600 8130 3600 8133
TIME...MOT...LOC 2202Z 216DEG 27KT 3602 8122 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

AMS
429 
WWUS51 KRNK 262222
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
622 PM EDT Thu May 26 2022

NCC193-262230-
/O.EXP.KRNK.TO.W.0020.000000T0000Z-220526T2230Z/
Wilkes NC-
622 PM EDT Thu May 26 2022

...THE TORNADO WARNING FOR SOUTHEASTERN WILKES COUNTY WILL EXPIRE AT 
630 PM EDT...
    
The Tornado Warning that was previously in effect has been reissued 
for eastern Wilkes, southwest Surry and western Yadkin Counties and 
is in effect until 6:45PM. Please refer to that bulletin for the 
latest severe weather information.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern North Carolina.

Remember, a Tornado Warning still remains in effect for eastern 
Wilkes, southwest Surry and western Yadkin Counties until 6:45 PM.

LAT...LON 3602 8134 3605 8138 3622 8133 3607 8088
      3605 8089 3606 8098 3604 8104 3603 8106
      3604 8111 3603 8116 3604 8119 3603 8123
      3603 8127 3600 8130 3600 8133
TIME...MOT...LOC 2220Z 224DEG 29KT 3610 8110 

$$

AMS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 26, 2:21 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 26, 2:21 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
221 PM EDT Thu May 26 2022

.SYNOPSIS...
Warmer weather and increasing chances for showers and
thunderstorms are in store today. A cold front will cross the
area Friday, with a few strong thunderstorms possible in the
afternoon. Mountain showers and clouds linger into Saturday. Dry
and hot weather is forecast to return for the last half of
Memorial Day weekend and through much of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 200 PM EDT Thursday...

...Showers and thunderstorms this evening through Friday...

A stacked low pressure system is currently tracking through the
Midwest, bringing an attendant cold front along with it. Showers
will begin very drizzly from the southwest this afternoon and
evening before becoming stronger and potentially severe tonight and
into early Friday morning. High-res models suggest two stronger
lines of convection will impact our area in the next 24 hours.

The first will be prefrontal, with the timeframe of greatest threat
about 7PM to midnight. Competing model guidance suggests this could
be a more showery event with less severe threat than the second
line. Main threats associated with storms tonight and tomorrow will
be strong winds and high rainfall rates. The second line will be
more associated with actual fropa, and will cross the area in the
morning hours of Friday.

Currently have a few drizzly looking returns on radar in the
Mountain Empire and NC High Country. More widespread showers are
waiting just in the wings to the west, so expect rain to pick up in
the mountains within the next few hours. With little to no breaks in
cloud cover, environment will remain fairly stable, which will limit
storm activity. Isolated storms are in the forecast; however, with
the approaching front. Diurnal temperature swings will likewise be
held to a minimum with the moist and overcast setup. Highs in the
60s and 70s today will only drop to the mid 60s tonight, and then
back up into the 70s Friday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY NIGHT/...
As of 134 PM EDT Thursday...

A closed low will move from Ohio to Pennsylvania Friday night.
With a westerly downslope flow over the area, rain coverage will
shrink to just the western slopes overnight. Through the day
Saturday, this low will track off the New England coast, ending
rain chances for the area by the afternoon.

An upper level ridge will move over the region come Sunday and
wobble around in the vicinity into Wednesday. Temperatures Saturday
will warm to normal levels (70s), then above normal Sunday and
Monday. On Monday, temperatures will likely run around 10F warmer
than normal.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 150 PM EDT Thursday...

An upper level ridge will remain near the region through most of
next week. This ridge will keep temperatures 10F to 15F warmer than
normal. Afternoon temperatures are expected to be in the mid to
upper 80s across the mountains and low to mid 90s east.

Diurnal showers and thunderstorms return to the mountains Wednesday
and Thursday. Not much in the way of storms over the foothills and
piedmont.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...

Sub VFR conditions dominate this TAF period. Low cigs in the
MVFR/IFR range will persist through Friday morning. Behind a passing
cold front, there will be some breaks in the clouds Friday afternoon
that could lead to some brief VFR conditions.

Vsbys will also be reduced in this TAF period. With showers and
storms throughout the forecast area through Friday afternoon, vsbys
will drop within these storms. Some may have heavy rainfall
associated with them, which would reduce vsby significantly. In
addition some patchy fog may develop in the early Friday morning
hours, which would hamper vsbys independent of any showers or storms.

For most of this forecast period, winds will be out of the south at
5-10kts with a few gusts possible. After the front passes on Friday,
expect winds to turn to the southwest and west.

Extended Aviation Discussion...

A cold front crosses the area through Friday. Showers and
thunderstorms ahead of the front will produce MVFR and
periodically lower conditions. A strong thunderstorm or two is
possible Friday afternoon, especially east of the Blue Ridge.

Isolated to scattered MVFR showers and thunderstorms are
possible Saturday and Sunday in the mountains, but it will be
drier and clearing over the Virginia and North Carolina
foothills and piedmont.

Dry and warmer weather and VFR conditions are expected across
southwest Virginia, northwest North Carolina and southeast West
Virginia on Monday under high pressure.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...VFJ/SH
NEAR TERM...VFJ
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...SH/VFJ
Hazardous weather outlook, May 26, 5:49 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
549 PM EDT Thu May 26 2022

NCZ003-004-019-020-272200-
Surry-Stokes-Wilkes-Yadkin-
549 PM EDT Thu May 26 2022

...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms will be possible Friday afternoon,
especially east of the Blue Ridge. Damaging winds, large hail, and
heavy rainfall leading to flash flooding are all possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

NCZ005-006-VAZ032>035-043>047-058-059-272200-
Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
549 PM EDT Thu May 26 2022

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms will be possible Friday afternoon,
especially east of the Blue Ridge. Damaging winds, large hail, and
heavy rainfall leading to flash flooding are all possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-272200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
549 PM EDT Thu May 26 2022

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:21 PM EDTSevere Thunderstorm WarningRNKWilkes54 min
May 26, 6:19 PM EDTTornado WarningRNKSurry, Wilkes, Yadkin26 min
May 26, 6:46 PM EDTSevere Thunderstorm Warning Considerable damage threatRNKAlleghany, Surry, Wilkes, Yadkin59 min
May 26, 7:10 PM EDTTornado WarningRNKSurry, Wilkes, Yadkin35 min
May 26, 7:39 PM EDTTornado WarningRNKSurry, Wilkes, Yadkin51 min
May 26, 7:51 PM EDTTornado WarningRNKSurry, Wilkes, Yadkin24 min
May 26, 7:54 PM EDTTornado WarningRNKSurry36 min

Nearby

Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.